Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 2, NWS Wichita, KS

March 19, 2018Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 19, 2018, 3:59 AM CDT for Neosho County, Kansas. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 19, 2018, 3:59 AM CDT (08:59 UTC)
Expired
Mar 19, 2018, 4:21 AM CDT
In force
22 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Neosho County, KS

The radar

The Tulsa radar (KINX), 153 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 19, 4:00 AM CDTHAIL 1St. Paul, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1866 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

239 
WUUS53 KICT 190859
SVRICT
KSC133-191000-
/O.NEW.KICT.SV.W.0002.180319T0859Z-180319T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
359 AM CDT MON MAR 19 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Eastern Neosho County in southeastern Kansas...

* Until 500 AM CDT

* At 359 AM CDT, a severe thunderstorm was located near St. Paul,
  moving north at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Erie, St. Paul, Stark and South Mound. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3739 9532 3773 9527 3773 9509 3738 9509
TIME...MOT...LOC 0859Z 199DEG 34KT 3747 9516 

HAIL...1.00IN
WIND...60MPH
 
$$

METZGER
1 follow-up statement
013 
WWUS53 KICT 190921
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
421 AM CDT MON MAR 19 2018

KSC133-190930-
/O.CAN.KICT.SV.W.0002.000000T0000Z-180319T1000Z/
Neosho KS-
421 AM CDT MON MAR 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN NEOSHO COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 3739 9532 3773 9527 3773 9509 3738 9509
TIME...MOT...LOC 0918Z 199DEG 34KT 3767 9507 

$$

METZGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 3:07 AM CDT, 52 minutes earlier.

Area forecast discussion, Mar 19, 3:07 AM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
307 AM CDT Mon Mar 19 2018

.SHORT TERM...(Today through Wednesday night)
Issued at 307 AM CDT Mon Mar 19 2018

Early morning convection has become numerous to widespread across
southern Kansas and is a welcome sight to help ease the drought.
The more widespread/heavier precip should tend to focus
along/just north of the mid-level convergence zone just northeast
of the low center, transitioning from parts of central Kansas
just north of the Wichita metro early this morning into east
central Kansas and eventually western Missouri by late morning.
However, some scattered light rain will likely linger across the
area, especially central Kansas for much of the day. A trailing
upper jet segment and shortwave will follow in behind the
departing low this evening/early tonight, which will help maintain
light measurable precip across the area. Point forecast soundings
suggest it may become marginally cold enough to support a snow
mixture before the precip ends across central Kansas along the
I-70 corridor. However little if any snow accums are expected. An
upper trof will amplify across the eastern CONUS on Tuesday with
rather cool northerly flow upstream across eastern Kansas. A dry
and milder day is expected on Wednesday.

Darmofal

.LONG TERM...(Thursday through Sunday)
Issued at 307 AM CDT Mon Mar 19 2018

Temperatures will continue to warm in the southerly low level
flow Thursday and Friday as ridging aloft translates east across
the Plains and Midwest. Some areas could see their first 80F
degree day since last Fall. There is general support for mean
troughing across the western CONUS to progress eastward across the
Rockies and perhaps into the northern Plains over the weekend.
This could spell a change to cooler weather and precip chances,
though confidence is rather modest that far out.

KED

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1142 PM CDT Sun Mar 18 2018

Messy aviation forecast with IFR conditions likely area wide
before daybreak. Main precipitation band will reach KRSL/KGBD near
the start of this period, and spread over remaining terminals by
09z. Where temperature dewpoint spreads are small, ceilings have
dropped rapidly with onset of precipitation. Precipitation
should become more spotty after sunrise but wrap around moisture
will likely keep MVFR ceilings going for the remainder of the day.
While any lingering showers should dissipate by sunset, lingering
850mb moisture will keep clouds in the area through the end of
the forecast. -Howerton

&&

.FIRE WEATHER...
Issued at 307 AM CDT Mon Mar 19 2018

Widespread wetting rains today will mitigate any fire weather
concerns. Rather light winds Tuesday through Thursday will also
keep fire danger rather moderate. However, warmer air and more
wind by the end of the week could elevate the fire danger again.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    46  34  54  31 /  80  40   0   0
Hutchinson      43  32  54  30 /  90  40   0   0
Newton          44  33  52  30 /  90  50   0   0
ElDorado        46  35  52  31 /  90  40   0   0
Winfield-KWLD   48  35  54  32 /  50  40   0   0
Russell         40  28  53  28 /  90  60   0   0
Great Bend      41  29  53  29 /  90  50   0   0
Salina          45  33  53  30 /  90  60   0   0
McPherson       43  32  53  29 /  90  60   0   0
Coffeyville     55  39  54  32 /  60  30  10   0
Chanute         50  38  52  31 /  90  30  10   0
Iola            48  37  51  31 /  90  30  10   0
Parsons-KPPF    53  38  53  31 /  80  30  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...PJH
FIRE WEATHER...KED
Hazardous weather outlook, Mar 18, 4:30 PM CDT, 11 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
430 PM CDT Sun Mar 18 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-192130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
430 PM CDT Sun Mar 18 2018

This hazardous weather outlook is for portions of Central, South
Central and Southeast Kansas.

.DAY ONE...Tonight

Showers and embedded thunderstorms are likely tonight, especially
across South-Central and Southeast Kansas where a few thunderstorms
may produce quarter-sized hail and 50 to 60 mph winds late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated thunderstorms embedded in widespread rains remain possible
for all areas on Monday. The thunderstorms would be neither strong
nor severe.

A very high grassland fire danger is likely areawide next Friday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Mar 19, 2:09 AM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Wichita KS
209 AM CDT MON MAR 19 2018

KSZ092-190745-
Sumner KS-
209 AM CDT MON MAR 19 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Sumner County in south central Kansas...

* Until 245 AM CDT

* At 207 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall over
  Wellington...moving north at 35 mph.

* Hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Wellington, Mulvane, Belle Plaine, Conway Springs, Caldwell,
  Oxford, Argonia, South Haven, Geuda Springs, Mayfield, Milan,
  Hunnewell, Perth, Riverdale and Wellington Airport.

LAT...LON 3700 9780 3747 9780 3747 9715 3700 9715
TIME...MOT...LOC 0709Z 198DEG 29KT 3727 9735

METZGER
Special weather statement, Mar 19, 2:37 AM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Wichita KS
237 AM CDT MON MAR 19 2018

KSZ051-067-068-190800-
Reno KS-McPherson KS-Harvey KS-
237 AM CDT MON MAR 19 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Reno County in south central Kansas...
  McPherson County in central Kansas...
  Northwestern Harvey County in south central Kansas...

* Until 300 AM CDT

* At 234 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Buhler...moving north at 30
  mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Mcpherson, Hesston, Moundridge, Inman, Buhler, Galva, Canton,
  Windom and Mcpherson Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3846 9737 3818 9737 3805 9752 3812 9792
      3846 9792
TIME...MOT...LOC 0737Z 192DEG 28KT 3818 9769

METZGER
Special weather statement, Mar 19, 2:48 AM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
248 AM CDT MON MAR 19 2018

KSZ095-099-100-190830-
Montgomery KS-Wilson KS-Labette KS-
248 AM CDT MON MAR 19 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Montgomery County in southeastern Kansas...
  Wilson County in southeastern Kansas...
  Western Labette County in southeastern Kansas...

* Until 330 AM CDT

* At 245 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall 7 miles southwest
  of Independence...moving north at 30 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Coffeyville, Independence, Neodesha, Fredonia, Cherryvale, Caney,
  Edna, Dearing, Altoona, Mound Valley, Elk City, Tyro, Liberty,
  Havana, Bolton, Sycamore, New Albany, Parsons Tri City Airport,
  Angola and Buxton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3701 9596 3761 9596 3759 9553 3754 9553
      3754 9552 3738 9553 3738 9536 3701 9535
TIME...MOT...LOC 0747Z 192DEG 27KT 3715 9579

METZGER
Special weather statement, Mar 19, 2:49 AM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
249 AM CDT MON MAR 19 2018

KSZ069-093-190830-
Butler KS-Cowley KS-
249 AM CDT MON MAR 19 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Butler County in south central Kansas...
  Northwestern Cowley County in south central Kansas...

* Until 330 AM CDT

* At 247 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Douglass...
  moving north at 30 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Andover, Augusta, Rose Hill, Douglass, Udall, Leon, Rock, Santa Fe
  Lake, Winfield City Lake, Augusta Municipal Airport and El Dorado
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3775 9715 3778 9671 3728 9688 3727 9715
TIME...MOT...LOC 0749Z 192DEG 27KT 3747 9701

METZGER
Special weather statement, Mar 19, 3:26 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
326 AM CDT MON MAR 19 2018

KSZ096-100-190915-
Labette KS-Neosho KS-
326 AM CDT MON MAR 19 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Labette County in southeastern Kansas...
  Neosho County in southeastern Kansas...

* Until 415 AM CDT

* At 324 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall 7 miles north of
  Mound Valley, or 8 miles east of Cherryvale...moving north at 30
  mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Parsons, Chanute, Oswego, Erie, Chetopa, Altamont, St. Paul,
  Thayer, Edna, Mound Valley, Walnut, Galesburg, Bartlett, Labette,
  Stark, Earlton, Parsons Tri City Airport, Lake Parsons, Angola and
  Dennis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3700 9552 3773 9552 3773 9509 3701 9507
TIME...MOT...LOC 0825Z 192DEG 27KT 3731 9541

METZGER
Local storm report, Mar 19, 3:55 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
355 AM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 AM     HAIL             PARSONS                 37.34N 95.27W
03/19/2018  E0.88 INCH       Labette            KS   LAW ENFORCEMENT

&&

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 12:09 AM CDTSpecial Weather StatementICTHarper, Kingman36 min
Mar 19, 12:44 AM CDTSpecial Weather StatementICTHarper, Kingman46 min
Mar 19, 1:09 AM CDTSpecial Weather StatementICTChautauqua, Cowley51 min
Mar 19, 1:19 AM CDTSpecial Weather StatementICTSumner41 min
Mar 19, 1:32 AM CDTSevere Thunderstorm WarningICTSumner43 min
Mar 19, 1:45 AM CDTSpecial Weather StatementICTSedgwick45 min
Mar 19, 1:56 AM CDTSpecial Weather StatementICTReno, Rice34 min
Mar 19, 2:01 AM CDTSpecial Weather StatementICTChautauqua, Cowley, Elk, Montgomery29 min
Mar 19, 2:09 AM CDTSpecial Weather StatementICTSumner36 min
Mar 19, 2:37 AM CDTSpecial Weather StatementICTMcPherson23 min
Mar 19, 2:48 AM CDTSpecial Weather StatementICTMontgomery, Wilson42 min
Mar 19, 2:49 AM CDTSpecial Weather StatementICTButler41 min
Mar 19, 3:26 AM CDTSpecial Weather StatementICTLabette, Neosho49 min
Mar 19, 4:22 AM CDTSpecial Weather StatementICTCowley23 min
Mar 19, 5:12 AM CDTSpecial Weather StatementICTCowley33 min
Mar 19, 5:46 AM CDTSpecial Weather StatementICTCowley29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.